Kansas, 2023

Flash Flood and Damaging Wind in Kansas, June 13, 2023

June 13, 2023 · NWS DDC · 3 events in 1 county or zone

Heavy rain produced flooding across portions of Kearny County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Heavy rain produced flooding across portions of Kearny County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 5:34 PM CST, 6 minutes earlier.

Area forecast discussion, Jun 13, 5:34 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
634 PM CDT Tue Jun 13 2023

...updated aviation section...

.SHORT TERM...(This evening through Wednesday night)
Issued at 218 PM CDT Tue Jun 13 2023

This afternoon, CAM models anticipate the occurrence of another
round of showers and thunderstorms, driven by the passage of an
upper-level shortwave trough moving through the Southern Rockies
and into the panhandles of Oklahoma/Texas as well as southwest
Kansas. This synoptic system will interact with prevailing
southerly winds on the back side of a departing surface high,
reinforcing a moist air mass across the high plains of western
Kansas and extreme eastern Colorado. The presence of surface
dewpoints in the 50s Fahrenheit indicates an adequate moisture
supply for the initiation and sustenance of convective activity. A
combination of favorable atmospheric conditions, including
instability, the steepening of mid-level lapse rates, and dynamic
support aloft from a relatively strong subtropical jet skirting
through the panhandles, will provide a conducive environment for
the potential development of thunderstorms in southeast Colorado
during the late afternoon. These storms may progress eastward into
extreme southwest Kansas during the evening hours. However, due
to limited deep-layer shear, the severe potential associated with
these storms is expected to be confined to a marginal risk
category. Otherwise expect an increase in mid to upper level
cloudiness with light winds from the south.

Overnight, any storms that do form should dissipate or exit the
area after midnight. Furthermore, cloudiness is expected to
diminish as the night progresses. In addition, winds will shift to
more of a westerly direction and become light. Overnight
temperatures will vary, ranging from the low 50s in far western
Kansas to the upper 50s in central Kansas.

Drier conditions are anticipated throughout the day Wednesday.
However, it is worth noting that an isolated thunderstorm cannot
be completely ruled out across central Kansas during the peak
heating hours. By the afternoon, winds will shift back to the
south, with wind speeds less than 10 mph, and this wind pattern
will persist into Wednesday night. High temperatures on Wednesday
will reach around 80 degrees, while overnight lows will range in
the mid to upper 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 218 PM CDT Tue Jun 13 2023

Extended models continue to show shortwaves moving through the
Central Rockies and into the Central High Plains Thursday through
at least Saturday. The best chance of precipitation looks to be
Thursday as an MCS rolls out of Colorado an into western Kansas.
Current QPF trends show copious amounts of precipitation to fall
across central Kansas Thursday night. SPC currently has all of the
forecast area under a marginal risk of severe storms with large
hail and damaging winds being the main concern. Ensemble models
then suggest an upper level ridge to develop over western Kansas
this weekend into early next week. If this comes to fruition,
drier conditions will be found across western Kansas with
temperatures above normal. As for temperatures, highs will reach
into the 80s through Saturday with low 90s possible Sunday and
into the early part of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Jun 13 2023

Thunderstorms will become more scattered across the area between
now and late evening, or midnight. The southward moving storms are
entering a better deep shear environment, and as such a few storms
may be able to reach severe limits with potential for hail larger
than a quarter size. The more common risk is moderate to locally
heavy rainfall which could drive visibility down under a mile in
the heaviest rains. The storms are being driven by a moist and
sheared environment and won’t simply dissipate immediately at
sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  80  57  87 /  60  10  10  30
GCK  54  78  56  85 /  60  10  10  30
EHA  53  81  55  88 /  30  10  10  10
LBL  55  80  57  88 /  50  10  10  10
HYS  57  82  57  89 /  60  20  20  30
P28  60  81  59  89 /  40  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...99
Hazardous weather outlook, Jun 13, 2:05 AM CST, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
305 AM CDT Tue Jun 13 2023

KSZ030-031-043>046-061>066-074>081-084>090-140815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
305 AM CDT Tue Jun 13 2023 /205 AM MDT Tue Jun 13 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to marginally severe thunderstorms will be possible across
extreme southwest Kansas late afternoon into this evening. The
strongest storms will be capable of producing up to quarter size
hail and winds gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional rounds of thunderstorms will be possible Wednesday and
Thursday. However, severe potential remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon across portions
of extreme southwest Kansas, generally after 4 PM.

In the hours before

Special weather statement, Jun 13, 2:08 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
308 PM CDT Tue Jun 13 2023

KSZ062-132100-
Kearny KS-
308 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of northeastern Kearny
County through 400 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Leoti, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Kearny
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10143 3826 10112 3817 10110 3825 10143
TIME...MOT...LOC 2008Z 273DEG 7KT 3825 10134

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TATRO
Special weather statement, Jun 13, 4:19 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
519 PM CDT Tue Jun 13 2023

KSZ043-132300-
Scott KS-
519 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of northern Scott
County through 600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Scott State Lake, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10082 3852 10071 3848 10113 3870 10113
TIME...MOT...LOC 2219Z 304DEG 23KT 3867 10111

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 13, 4:38 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Tue Jun 13 2023

KSZ061-062-132330-
Kearny KS-Hamilton KS-
538 PM CDT Tue Jun 13 2023

...Strong thunderstorms will impact portions of northern Hamilton and
northwestern Kearny Counties through 630 PM CDT/530 PM MDT/...

At 538 PM CDT/438 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Leoti to
13 miles south of Towner. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northern Hamilton
and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 10204 3826 10120 3820 10120 3809 10204
TIME...MOT...LOC 2238Z 302DEG 6KT 3828 10140 3827 10204

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 13, 5:13 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
613 PM CDT Tue Jun 13 2023

KSZ062-063-140000-
Finney KS-Kearny KS-
613 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southeastern Kearny
and southwestern Finney Counties through 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakin, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakin and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3777 10131 3794 10138 3809 10104 3780 10096
TIME...MOT...LOC 2313Z 252DEG 18KT 3788 10126

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 13, 5:25 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
625 PM CDT Tue Jun 13 2023

KSZ061-062-140000-
Kearny KS-Hamilton KS-
625 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of Hamilton and west
central Kearny Counties through 700 PM CDT/600 PM MDT/...

At 624 PM CDT/524 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Syracuse and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3774 10200 3806 10197 3821 10154 3774 10153
TIME...MOT...LOC 2324Z 272DEG 15KT 3800 10184

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 13, 5:26 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
626 PM CDT Tue Jun 13 2023

KSZ044-140000-
Lane KS-
626 PM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of southwestern Lane
County through 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amy, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dighton and Amy.

LAT...LON 3852 10038 3827 10035 3826 10057 3826 10068
      3841 10069 3846 10069
TIME...MOT...LOC 2326Z 262DEG 11KT 3837 10065

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Kearny

When
June 13, 5:40 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.940, -101.260

Numerous reports of tree limb damage across town.

Flash Flood, Kearny

When
June 13, 6:15 PM CST
Where
Kearny County, 0.88 mi SW of Lakin to 0.56 mi WSW of Lakin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.940, -101.260

Several stalled cars across town due to flooded streets. Many roads, including highway 50 through town were curb to curb with water.

Heavy Rain, Kearny

When
June 13, 8:20 PM CST
Where
Kearny County, 0.88 mi SW of Lakin White Arpt
Reported by
Trained Spotter
Coordinates
37.960, -101.260

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106902, 1106903, 1106905.